An excessive level of corticosteroids may cause Cushing's disease. When a pet is on long-term, high doses of glucocorticoids, there is an increased risk that it will develop a condition called iatrogenic (medication induced) Cushing's disease. The clinical signs of Cushing's disease include increased thirst and urination, an increase in UTI's and skin and ear infections, a "pot-bellied" appearance, thinning skin and hair loss. In the treatment of some diseases, the risk of iatrogenic Cushing's disease is unavoidable. To minimize this risk, corticosteroid doses are tapered down over time, or several different drugs may be used in combination.
i moved and had to take my 16 yr. old lhasa apso to a new vet for an ear infection issue. i explained that it was chronic and that antibiotics/steriods had been given previously and could no longer be used as a treatment for her. i was given prednisone and drops that smelled like it was kerosene to put in her ears. immediately following the first treatment, she began to itch uncontrollably. it has been over a week now and it has not stopped. she has numerous hot spots now and is going nuts with the non stop itching. what can i do?